The goal of this proposal is to define the role of chitinase-3-like-1 (Chi3l1) in hepatic platelet accumulation during acetaminophen (APAP)-induced liver injury (AILI) and to evaluate the potential of targeting Chi3l1 for the treatment of AILI. APAP overdose represents the most frequent cause of acute liver failure in the U.S. and developing new life-saving antidotes is critically needed. Previous studies have demonstrated that hepatic platelet accumulation and intrahepatic coagulation play an important role in exacerbating AILI. Our recent data revealed that Chi3l1 was upregulated in the liver of mice and humans after APAP overdose. The Chi3l1-/- mice developed attenuated AILI and intrahepatic coagulation with no apparent platelet accumulation, which is in stark contrast to WT mice. We identified CD44 as a receptor for Chi3l1, and found that among all CD44- expressing cells of the liver, Chi3l1/CD44 interaction only occurred on Kupffer cells, which played a critical role in platelet accumulation. These findings led to our hypothesis that Chi3l1, signaling through CD44 on Kupffer cells, plays a critical role in APAP-induced hepatic platelet accumulation and liver injury and that Chi3l1 may serve as a therapeutic target for the treatment of AILI. We propose three specific aims to (1) Investigate the critical role of CD44 in mediating the pathological effects of Chi3l1 in AILI, (2) Elucidate the mechanism by which Chi3l1/CD44 axis mediates Kupffer cell-induced hepatic platelet accumulation, (3) Target the Chi3l1 for the treatment of AILI.
Overdose acetaminophen (APAP)-induced liver injury (AILI), with limited therapeutic options, is the predominant cause of acute liver failure in the United States. The long-term goal of this research project is to better understand the underlying mechanisms in order to identify new therapeutic agents. Our proposed studies, if successfully completed, will provide strong evidence to support further exploration of the Chi3l1/CD44 axis as a novel therapeutic target to improve the outcomes of APAP poisoning.